Tennessee, 2022

Strong Wind in Tennessee, November 5, 2022

November 5, 2022 · NWS OHX · 4 events in 2 counties and zones

A strong system and associated cold front over the Great Plains weakened considerably as it approached middle Tennessee on November 5, 2022, due to a general lack of instability across the area. Still, a strengthening surface pressure gradient ahead of this storm system allowed for winds to increase throughout much of the day ahead of the line of rain showers.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A strong system and associated cold front over the Great Plains weakened considerably as it approached middle Tennessee on November 5, 2022, due to a general lack of instability across the area. Still, a strengthening surface pressure gradient ahead of this storm system allowed for winds to increase throughout much of the day ahead of the line of rain showers. Wind gusts between 35 to 50 mph were common, and this resulted in a few reports of downed trees and tree limbs as well as power outages, particularly across the Nashville metro area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Nov 5, 11:45 AM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Nov 5, 11:45 AM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1245 PM CDT Sat Nov 5 2022

...New AVIATION...

.UPDATE...
Issued at 946 AM CDT Sat Nov 5 2022

Radar shows rain continues to moves across Middle Tennessee this
morning in association with a dying QLCS that brought numerous
tornadoes to northeast Texas and surrounding areas last night. No
severe weather for us thankfully as there is little to no
instability, so just some rain and maybe a lightning strike or two
is expected. Main impact today will be the gusty southerly winds,
which have currently subsided somewhat after being peaking a few
hours ago. However, winds are expected to ramp back up on the
backside of the precip area with several obs across west TN/west
KY showing gusts of 40-50 mph. No changes were made to the wind
advisory, and only notable change to forecast was to adjust
temperatures and pops slightly for today based on latest obs.

&&

.SHORT TERM...
(Today through Sunday)
Issued at 216 AM CDT Sat Nov 5 2022

Shy of some breezy conditions, it's relatively quiet at forecast
time across the mid-state. However, this is going to come to an end
today as our latest weather system is on the doorstep. Fortunately,
with a lack of instability across Middle TN, this system will be
fairly benign. In fact, the worst of it will probably be the gusty
winds ahead of the rain. The surface pressure gradient will
tighten to the point of providing occasional wind gusts around 40
mph through most of today. A Wind Advisory is already posted and
will run through 4 pm CDT. As far as the line itself, it's already
showing signs of weakening. Warnings were being posted as it
approached the Mississippi River, but have since ceased. A few
rumbles of thunder will be possible west of I-65 as the line
crosses the TN River, but expectations are for this to become a
rain event only for most of the area. I wish I could say we were
going to get a bunch of rain, but QPF remains relatively low, with
every at or below a 1/2 inch. This will help with current drought
conditions, but definitely won't be a drought buster.

The bulk of the rain with this system will come today, but some will
linger into Sunday, especially for our eastern and southern
counties. I don't think this will be all day Sunday, but definitely
through the morning hours. The question will be how the boundary
reacts Sunday night and into the day on Monday. Several models show
light rain/drizzle/cloudy conditions into Monday. Will bump NBM
PoP/Sky slightly to show this. Nothing of great consequence, but it
doesn't look like a nice, sunny day by any means.

&&

.LONG TERM...
(Sunday Night through next Saturday)
Issued at 216 AM CDT Sat Nov 5 2022

Those nice, sunny days should return by mid-week, though. High
pressure will take over across the region starting Tuesday and both
Tuesday and Wednesday will provide afternoon highs in the upper 70s
once again.

Our next chance for rain looks to arrive in the late Thursday-Friday
time frame next week. Extended guidance is not in great agreement of
the evolution of this pattern -- in fact, the latest Euro just came
in dry for Middle TN -- so we'll carry just a low PoP for now and
adjust through the week. It does look like whatever moves through
here during that time will at least bring more fall-like
temperatures with it for next weekend.

&&

.AVIATION...
(18Z TAFS)
Issued at 1232 PM CDT Sat Nov 5 2022

Mainly MVFR cigs are expected this taf cycle with brief VFR at
times.

A band of mainly light showers was moving across the area
accompanied by gusty winds over 30KT at times. Most of the showers
and gusty winds will end by 06/00Z. Cigs may improve for a time
in the late afternoon and evening, but MVFR cigs will return for
the late night through Sunday. Isolated showers will linger at CSV
through the rest of the taf period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      54  75  59  77 /  30  10  20  20
Clarksville    46  74  54  75 /  10   0  20  10
Crossville     59  73  58  73 /  60  30  20  20
Columbia       53  75  59  77 /  30  10  20  20
Cookeville     59  74  60  76 /  60  20  20  20
Jamestown      59  73  58  73 /  70  30  20  20
Lawrenceburg   56  74  60  78 /  40  20  10  20
Murfreesboro   56  75  59  78 /  40  20  20  20
Waverly        48  74  56  76 /  10   0  20  20

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 4 PM CDT this afternoon for Bedford-Cannon-
Cheatham-Clay-Coffee-Cumberland-Davidson-De Kalb-Dickson-
Fentress-Giles-Grundy-Hickman-Houston-Humphreys-Jackson-Lawrence-
Lewis-Macon-Marshall-Maury-Montgomery-Overton-Perry-Pickett-
Putnam-Robertson-Rutherford-Smith-Stewart-Sumner-Trousdale-Van
Buren-Warren-Wayne-White-Williamson-Wilson.

&&

UPDATE.......Shamburger
SHORT TERM...Unger
LONG TERM....Unger
AVIATION.....13
Hazardous weather outlook, Nov 5, 1:25 AM CST, 11 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
225 AM CDT Sat Nov 5 2022

TNZ005>011-023>034-056>066-075-077>080-093>095-060730-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
225 AM CDT Sat Nov 5 2022

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

Southerly winds of 15 to 20 mph will gust to around 40 mph this
afternoon. A Wind Advisory has been issued and is valid through 4 pm
CDT.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

27

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 strong wind. Local standard time, as filed.

Strong Wind, Wilson

When
November 5, 1:00 PM CST
Where
Wilson forecast zone
Measured
39 kt (45 mph) estimated gust
Reported by
NWS Employee
Coordinates
36.155, -86.298 (the zone’s center; the record gives no point)

A tree was downed on the corner of Bay Drive and Saundersville Road near Green Hill. Wind gusts in the area at the time were generally between 40 and 45 mph.

Strong Wind, Davidson

When
November 5, 1:00 PM CST
Where
Davidson forecast zone
Measured
39 kt (45 mph) estimated gust
Reported by
NWS Employee
Coordinates
36.171, -86.777 (the zone’s center; the record gives no point)

Large tree limbs were downed at the corner of Chas Boulevard and Shute Lane southwest of Green Hill. Wind gusts at the time were generally between 40 to 45 mph.

Strong Wind, Davidson

When
November 5, 1:00 PM CST
Where
Davidson forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
36.171, -86.777 (the zone’s center; the record gives no point)

A Twitter tSpotter report indicated a carport collapsed on Hoggett Ford Road in southern Hermitage. Damages are estimated for the carport.

Strong Wind, Davidson

When
November 5, 1:00 PM CST
Where
Davidson forecast zone
Measured
43 kt (49 mph) estimated gust
Reported by
Social Media
Coordinates
36.171, -86.777 (the zone’s center; the record gives no point)

Strong winds in the Old Hickory area downed a few trees and caused power outages.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2022Every state in 2022This day in weather historyWarnings in Tennessee, November 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1056194, 1056195, 1056196, 1056197.